Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 6, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at May 20, 2003, 5:20 PM EDT for Monroe County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2003, 5:20 PM EDT (21:20 UTC)
- Expired
- May 20, 2003, 5:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Key West, FL
- Area
- Counties, with a storm outline in the text
County Monroe County, FL
The radar
The Key West radar (KBYX), 25 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 9.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1710 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
388 WUUS52 KEYW 202120 SVREYW FLC087-202145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KEY WEST FL 519 PM EDT TUE MAY 20 2003 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWER KEYS IN MONROE COUNTY IN FLORIDA * UNTIL 545 PM EDT * AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES NORTHEAST OF BIG TORCH KEY...OR ABOUT 19 MILES WEST OF MARATHON...MOVING SOUTHWEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NO NAME KEY BY 520 PM EDT... BIG PINE KEY BY 525 PM EDT... BIG TORCH KEY AND MIDDLE TORCH KEY BY 530 PM EDT... SUMMERLAND KEY AND RAMROD KEY BY 535 PM EDT... CUDJOE KEY BY 540 PM EDT... SUGARLOAF KEY AND UPPER SUGARLOAF KEY BY 545 PM EDT... VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 2485 8127 2466 8182 2451 8180 2464 8129 $$ DEVANAS/FELTGEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:10 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 20, 3:10 PM EDT, 2 hours 10 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KEY WEST FL 310 PM EDT TUE MAY 20 2003 CURRENTLY... KBYX DETECTS ISOLATED SHOWERS AND THUNDERSTORMS OVER THE LOWER KEYS...AS WELL AS OVER THE NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN. SKIES OVER THE KEYS ARE PARTLY CLOUDY. WINDS... OVER LAND...ARE EAST NEAR 10 MPH. C-MAN WINDS...ON AVERAGE...ARE NORTHEAST TO EAST AT 10 TO 15 KNOTS. SHORT TERM... A NORTHEASTERLY STEERING FLOW WILL PUSH MAINLAND CONVECTION SOUTHWESTWARD INTO THE WATERS NORTH OF THE ISLAND CHAIN...AND POSSIBLY OVER PORTIONS OF THE MIDDLE AND LOWER KEYS EARLY TONIGHT. A STORM SYSTEM WILL DEVELOP OVER THE GULF COAST STATES WEDNESDAY. A NORTHERLY STEERING FLOW IS LIKELY WEDNESDAY...KEEPING THE KEYS UNDER THE GUN FOR ANY MAINLAND CONVECTION WEDNESDAY AFTERNOON. THE DEVELOPING STORM SYSTEM OVER THE GULF COAST STATES WILL MOVE OVER SOUTHERN GEORGIA THURSDAY. AS THIS SYSTEM PULLS NORTHEASTWARD FRIDAY...A SURFACE TROUGH IS EXPECTED TO APPROACH THE REGION. WILL KEEP SCATTERED POPS THROUGH THE FRIDAY FORECAST. EXTENDED... DRIER AIR SHOULD WORK ITS WAY INTO THE AREA SATURDAY. SATURDAY WILL BE THE TRANSITION FROM SCATTERED POPS TO SLIGHT CHANCE POPS. WILL MAINTAIN SLIGHT CHANCE POPS THROUGH THE EXTENDED PORTION OF THE FORECAST. MARINE... A SLOWLY VEERING WIND OF 10 TO 15 KNOTS IS EXPECTED TONIGHT THROUGH SATURDAY. A WEAK PRESSURE PATTERN WILL LEAD TO VARIABLE WINDS SUNDAY. PRELIMINARY #S (FIVE POPS)... EYW BB 078/087 077/087 076 33333 MTH BB 078/089 077/089 076 33333 .EYW...NONE. BS
Hazardous weather outlook, May 20, 6:00 AM EDT, 11 hours 20 minutes before
GMZ031>033-052>054-072>075-FLZ076>078-211000- FLORIDA KEYS HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EDT TUE MAY 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT WIND FLOW IN THE LOWER ATMOSPHERE WILL BE MARGINAL FOR DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER OR ADJACENT TO THE LOWER KEYS THIS AFTERNOON. IN ADDITION...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTH FLORIDA PENINSULA THIS AFTERNOON...AND THEN MOVE SOUTH AND SOUTHWEST OVER PORTIONS OF FLORIDA BAY AND THE GULF WATERS ADJACENT TO MAINLAND MONROE COUNTY. GUST FRONTS ASSOCIATED WITH THE SOUTH FLORIDA THUNDERSTORMS WILL LIKELY GENERATE ADDITIONAL STORMS ACROSS PORTIONS OF THE KEYS AND ADJOINING WATERS THIS EVENING. THE PRIMARY THUNDERSTORM HAZARD TODAY WILL BE DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES. ADDITIONAL HAZARDS INCLUDE LOCALLY STRONG AND GUSTY WINDS AND ROUGHER SEAS. THERE IS A SLIGHT RISK OF WATERSPOUTS TODAY IN BUILDING CLOUD LINES. WATERSPOUTS TEND TO FORM AT THE DARK AND FLAT BASES OF THE TALLER CUMULUS CLOUDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MEMORIAL DAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. K. KASPER
In the hours before
Special weather statement, May 20, 5:10 PM EDT, 10 minutes before
FLZ078-202140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 510 PM EDT TUE MAY 20 2003 ...STRONG THUNDERSTORMS APPROACHING THE LOWER KEYS... AT 508 PM...KEY WEST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF STRONG THUNDERSTORMS LOCATED 10 MILES NORTH NORTHEAST OF BIG PINE KEY....MOVING TO THE SOUTHWEST AT 20 TO 25 MPH. WINDS NEARING 50 MPH ARE BEING DETECTED IN THESE THUNDERSTORMS. RESIDENTS AND BOATERS IN AND AROUND THE LOWER KEYS SHOULD BE ALERT TO THESE APPROACHING THUNDERSTORMS. BOATERS SHOULD REMAIN IN PORT... THOSE AT SEA SHOULD TAKE PROTECTIVE ACTIONS IMMEDIATELY. THESE THUNDERSTORM WILL BE MOVING OVER BIG PINE KEY BY 520 PM...AND BIG TORCH KEY BY 530 PM. IN ADDITION TO THE STRONG WINDS...BE PREPARED FOR FREQUENT LIGHTNING...ROUGH SEAS...AND REDUCED VISIBILITY TO BELOW ONE HALF MILE IN TORRENTIAL RAIN. PLEASE LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. FELTGEN
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:31 PM EDT | Special Marine Warning | KEY | 59 min | |
| May 20, 12:31 PM EDT | Special Marine Warning | KEY | 59 min | |
| May 20, 3:30 PM EDT | Special Marine Warning | KEY | 60 min | |
| May 20, 4:34 PM EDT | Special Marine Warning | KEY | 56 min | |
| May 20, 5:24 PM EDT | Special Marine Warning | KEY | 66 min | |
| May 20, 5:24 PM EDT | Special Marine Warning | KEY | 66 min | |
| May 20, 6:12 PM EDT | Special Marine Warning | KEY | 63 min | |
| May 20, 6:25 PM EDT | Special Marine Warning | KEY | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.